Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 309, NWS Pueblo, CO

September 21, 2018Saguache County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 21, 2018, 6:15 PM MDT for Saguache County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2018, 6:15 PM MDT (00:15 UTC)
Expired
Sep 21, 2018, 6:45 PM MDT
In force
30 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Saguache County, CO

The radar

The Pueblo radar (KPUX), 183 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2018-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2018-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4074 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

154 
WUUS55 KPUB 220015
SVRPUB
COC109-220045-
/O.NEW.KPUB.SV.W.0309.180922T0015Z-180922T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
615 PM MDT FRI SEP 21 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  South central Saguache County in central Colorado...

* Until 645 PM MDT.

* At 615 PM MDT, a severe thunderstorm was located 8 miles northeast
  of La Garita, or 36 miles northwest of Alamosa, moving east at 20
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  La Garita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3783 10626 3799 10628 3806 10601 3785 10595
TIME...MOT...LOC 0015Z 258DEG 17KT 3794 10618 

HAIL...<.75IN
WIND...60MPH
 
$$

mw
2 follow-up statements
055 
WWUS55 KPUB 220030
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
630 PM MDT FRI SEP 21 2018

COC109-220045-
/O.CON.KPUB.SV.W.0309.000000T0000Z-180922T0045Z/
Saguache CO-
630 PM MDT FRI SEP 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTH CENTRAL SAGUACHE COUNTY...

At 630 PM MDT, a severe thunderstorm was located 10 miles south of
Saguache, or 35 miles north of Alamosa, moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of south
central Saguache County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3784 10619 3798 10623 3806 10601 3785 10595
TIME...MOT...LOC 0030Z 262DEG 16KT 3794 10610 

HAIL...<.75IN
WIND...60MPH
 
$$

mw
772 
WWUS55 KPUB 220042
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
642 PM MDT FRI SEP 21 2018

COC109-220052-
/O.EXP.KPUB.SV.W.0309.000000T0000Z-180922T0045Z/
Saguache CO-
642 PM MDT FRI SEP 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SAGUACHE COUNTY
WILL EXPIRE AT 645 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3784 10619 3798 10623 3806 10601 3785 10595
TIME...MOT...LOC 0042Z 263DEG 18KT 3794 10604 

$$

mw

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 4:46 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Sep 21, 4:46 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
446 PM MDT Fri Sep 21 2018

.UPDATE...
Issued at 446 PM MDT Fri Sep 21 2018

Updated to add isolated showers and storms across the La Garita
Mountains and northern portions of the San Luis Valley through the
early evening. Primary threats look to be lightning and gusty
outflow winds.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 249 PM MDT Fri Sep 21 2018

Currently...visible satellite imagery shows generally clear skies
across Colorado with a few cumulus build ups over the mountains.
Temperatures are pleasant, with highs so far in the upper 60s to
lower 70s.  Winds are for the most part light, with a few gusts
across the Colorado Springs area.

Tonight and Saturday...high pressure over the Desert Southwest will
continue to influence the area through the day on Saturday.  Expect
dry conditions across the region, with a few cumulus builds ups over
the mountains this afternoon and evening, and again tomorrow
afternoon and evening.  Lack of moisture and energy moving around
the upper high should preclude any thunderstorm development.
Temperatures will cool into the 40s and lower 50s tonight, while
highs tomorrow top out in the lower to mid 80s. Mozley

.LONG TERM...(Saturday night through Friday)
Issued at 249 PM MDT Fri Sep 21 2018

Upper ridge shifts eastward on Sun as trough drops into the nrn
Rockies. Low/mid level flow become swly Sun afternoon ahead of the
trough, leading to very warm max temps and a reappearance of some
low 90s across the eastern plains. Moisture will be rather
limited Sun, and don't expect much in the way of precip until a
few showers develop along the Continental Divide later Sun night
as trough approaches. First cold front swings through the area
early Mon, bringing at least a slight chance of precip to the
mountains/valleys/I-25 corridor Mon, along with some modest
cooling at most locations. Secondary front and more substantial
cold air then drop south across the region Mon night/early Tue,
with upslope winds bringing a chance for showers to the eastern
mountains and plains from Tue afternoon into Wed morning. Tue
looks to be the coolest day of the week, with even lower
elevations struggling to reach the 70f mark. Some modest rebound
in temps likely Wed, before next, mainly dry cold front drops into
the region early Thu, bringing cooler temps Thu afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 249 PM MDT Fri Sep 21 2018

VFR conditions through the next 24 hours at all three terminals.  A
few cumulus clouds are possible at KALS through this evening, and
again tomorrow afternoon and evening.  KCOS will continue to
experience a few wind gusts to near 25 kts through this afternoon,
before decreasing this evening. Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MW
SHORT TERM...MOZLEY
LONG TERM...PETERSEN
AVIATION...MOZLEY
Hazardous weather outlook, Sep 21, 11:20 AM MDT, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1120 AM MDT Fri Sep 21 2018

COZ058>089-093>099-221730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1120 AM MDT Fri Sep 21 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be a chance for afternoon and evening thunderstorms each
day. Primary storm threats will be lightning and wind gusts to
around 50 mph. Storms are expected to be fairly isolated, and
confined mainly to the mountain areas, though coverage will spread
to the eastern plains for Tuesday afternoon through Wednesday
morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed this afternoon or tonight.

88/88

In the hours before

Special weather statement, Sep 21, 5:24 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Pueblo CO
524 PM MDT FRI SEP 21 2018

COZ065-066-069-220000-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
524 PM MDT FRI SEP 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAGUACHE COUNTY
UNTIL 600 PM MDT...

At 523 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of La Garita, or 44 miles northwest of Alamosa,
moving northeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of south central
Saguache County.

LAT...LON 3783 10645 3800 10653 3816 10626 3791 10612
TIME...MOT...LOC 2323Z 245DEG 11KT 3796 10641

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 6:46 PM MDTSpecial Weather StatementPUBSaguache29 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.